2
$\begingroup$

Digitalis is a drug that can be used during coronary insufficiency to increase the strength of cardiac muscle contraction. But when overdosages of digitalis are given, depolarization duration in one part of the ventricles may be increased out of proportion to that of other parts. As a result, nonspecific changes, such as T wave inversion or biphasic T waves, may occur in one or more of the electrocardiographic leads. A biphasic T wave caused by excessive administration of digitalis is shown in Figure.

enter image description here

Therefore, changes in the T wave during digitalis administration are often the earliest signs of digitalis toxicity.

I was reading about it in Guyton and Hall Physiology (volume 1, heart , chapter 12) and there was nothing about this that answers my questions.

And my questions are:

  • Why is T wave more affected by digitalis toxicity?
  • Why does it cause Biphasic T wave?
$\endgroup$
  • $\begingroup$ Can you reference the reading you did on why this might be? Or perhaps write what you think? It's considered a requisite on biology.se that at least some research into the question you ask is carried out and presented with your question. $\endgroup$ – anongoodnurse Feb 12 '15 at 21:23
  • $\begingroup$ @anonoodnurse I wrote the reference in my post. and I don't have no idea about it, but I'm really enthusiastic to know and think about answer of question. $\endgroup$ – user12874 Feb 13 '15 at 14:36
2
$\begingroup$

Digitalis (which was by the way originally synthesized from Digitalis Purpurea) has two mechanisms of action:

The action by which digoxin improves contractility appears to be inhibition of the sarcolemmal Na$^+$K$^+$-ATPase "pump", normally responsible for maintaining transmembrane Na$^+$ and K$^+$ gradients

The major therapeutic electrical effect of digoxin occurs at the AV node, where it slows conduction velocity and increases refractoriness.

So it has a mechanical and an electrical mechanism. About the toxicity:

For example, in atrial and ventricular Purkinje fibers, a high dixogin concentration has three important actions that may lead to dangerous arrhythmias:

  1. less negative resting potential

  2. decreased action potential duration

  3. enhanced automaticity

All quotes are from the book Pathophysiology of Heart Disease by Leonard S. Lilly, 5th edition.

So, I would assume one of the three (or a combination of them) is the reason for the biphasic T-wave. I hope someone more experienced can improve upon this answer.

This maybe has something to do with the relative refractory period ending during the T-wave.

Also, since the figure is from lead I, you can use that information for looking at where the net electrical axis is pointing at during the T-wave. Refer to the hexaxial system.

$\endgroup$
  • $\begingroup$ It is not written but it should relate to lead I . $\endgroup$ – user12874 Feb 15 '15 at 16:19

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy